Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 86, NWS Paducah, KY

May 19, 2005Butler County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 19, 2005, 3:46 PM CDT for Butler County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2005, 3:46 PM CDT (20:46 UTC)
Expired
May 19, 2005, 4:45 PM CDT
In force
59 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Butler County, MO

The radar

The Paducah radar (KPAH), 151 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 11:15 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:00 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 19, 2:00 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU MAY 19 2005

.DISCUSSION...

KPAH 88D RADAR MOSAIC SHOWS CONVECTION CONTINUING TO DEVELOP IN THE
AFTERNOON HEAT. LAPS DATA REVEALS FA AIR MASS (CAPE) DESTABILIZED
INTO THE 1600-2100 J/KG2 RANGE. INHIBITING FACTORS SEEM TO BE LACK
OF WELL DEFINED SURFACE CONVERGENT BOUNDARY...WITH BROAD SWLYS NOTED
ACROSS FA WITHIN INSTABILITY AXIS. HOWEVER...WIDESPREAD CONVECTIVE
DEVELOPMENT MAY WELL YIELD SOME OUTFLOW BOUNDARIES TO PERHATSM WATCHES
REMAIN IN EFFECT FOR DIURNALLY MOST UNSTABLE PART OF DAY...THRU 02Z.

AFT 02Z...EXPECT VERY BRIEF LULL...THEN PERHAPS OUR BEST STRONG TO
SVR STORM THREAT...AS COLD FRONT IS DRIVEN SOUTHWARD BY SEWARD
DIVING UPPER LOW AND STRONG DYNAMICAL PVA IS ROTATED AROUND IT.
BELIEVE BEST POPS WL BE ALONG AHEAD OF SAID FRONT/LOW PASSAGE...ESP
FROM 06Z-12Z. WOULD NOT BE SURPRISED TO SEE ANOTHER BOX FOR THE
OVERNIGHT HOURS.

THE MODEL DIVERGENCE ON THE UPPER LOW TRACK IS PERHAPS LEAST THIS
RUN BUT STILL SIGNIFICANT. NO MATTER HOW YOU LOOK AT IT THOUGH...IT
APPEARS THE LOW IS FAR ENOUGH AWAY TO LINGER ONLY A VERY EARLY
FRIDAY POP IN OUR FAR SERN MOST COUNTIES.

THE PRIMARY MEDIUM TO LONG RANGE IMPACT OF THE DIFFERING UPPER LOW
TRACKS ARE ON TEMPS AND ANY SUBSEQUENT CHANCES OF PCPN DOWN THE
ROAD. THE NGM MOS HAS BACKED OFF ITS EXTREME HIGHS AT 24 AND 48
HOURS...BUT IS STILL THE WARM MODEL. THE ETA HAS WARMED AND THE GFS
HAS MAINTAINED THE COOLER APPROACH...PROBABLY PER PMDHMD THAT ITS
CONVECTIVE FEEDBACK HAS SLOWED THE OVERALL PATTERN EVOLUTION. THE
NET RESULT WAS THAT OUR CONFIDENCE IN RETURN PCPN CHANCES ON DAYS 3
AND 6 WAS MINIMAL...SO WE KEPT THE FORECAST DRY IN HOPES OF SOME
BETTER MODEL CONFIDENCE OVER THE NEXT FEW RUNS. ALSO...WEVE NUDGED
OFF A TOTAL GFS BIAS TO A BETTER GFS/NAM BLEND GIVEN THE
AFOREMENTIONED AND THE PMDHMD MODEL TRENDS ASSESSMENT (PRO NAM).

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...SVR TSM WATCH 288 TIL 7PM AND 289 TIL 9PM ALL COUNTIES.
MO...SVR TSM WATCH 288 TIL 7PM ALL COUNTIES.
IL...SVR TSM WATCH 288 TIL 7PM ALL COUNTIES.
IN...SVR TSM WATCH 289 TIL 9PM ALL COUNTIES.

&&
Hazardous weather outlook, May 19, 11:44 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1144 AM CDT THU MAY 19 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
1144 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM FOR SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND FAR WESTERN MOST PORTIONS OF
SOUTHWEST INDIANA AND WESTERN KENTUCKY.

AN APPROACHING COLD FRONT WILL KEEP THE CHANCE OF
THUNDERSTORMS...INCLUDING THE SLIGHT RISK OF SEVERE
THUNDERSTORMS...IN THE FORECAST FOR THE ENTIRE AREA THROUGH TONIGHT.

LARGE HAIL AND DAMAGING WIND ARE THE PRIMARY THREATS TO BE EXPECTED
WITH ANY POTENTIAL SEVERE THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY MORNING THERE WILL BE A LINGERING CHANCE OF
THUNDERSTORMS...MAINLY IN WESTERN KENTUCKY AND SOUTHWEST INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED IN THE WATCH AREA...AND JUST OUTSIDE OF
THE WATCH AREA...SPOTTERS SHOULD BE ON ALERT FOR THEIR POSSIBLE
ACTIVATION REQUEST LATER TODAY OR TONIGHT.

In the hours before

Local storm report, May 19, 2:49 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     2 NE PEMBROKE           36.79N 87.33W
05/19/2005  60 MPH           CHRISTIAN          KY   TRAINED SPOTTER

            LARGE TREE DOWN

0235 PM     TSTM WND DMG     OAK GROVE               37.84N 88.08W
05/19/2005                   GALLATIN           IN   EMERGENCY MNGR

            BIG SIGN BLOWN DOWN ACROSS 41A NEAR OAK GROVE. SIGNS DOWN
            ALONG I-24 BETWEEN MILE MARKERS 86 AND 89.

&&

RST

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:40 PM CDTSevere Thunderstorm WarningPAHJackson50 min
May 19, 4:22 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash38 min
May 19, 4:28 PM CDTSevere Thunderstorm WarningPAHJackson47 min
May 19, 6:25 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash50 min
May 19, 2:15 PM CDTSevere Thunderstorm WarningPAHChristian, Todd60 min
May 19, 3:04 PM CDTSevere Thunderstorm WarningPAHHenderson, Union56 min
May 19, 4:05 PM CDTSevere Thunderstorm WarningPAHHopkins40 min
May 19, 4:25 PM CDTSevere Thunderstorm WarningPAHCaldwell50 min
May 19, 4:54 PM CDTSevere Thunderstorm WarningPAHHopkins66 min
May 19, 5:17 PM CDTSevere Thunderstorm WarningPAHCaldwell43 min
May 19, 5:39 PM CDTSevere Thunderstorm WarningPAHMcLean40 min
May 19, 5:57 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins48 min
May 19, 6:15 PM CDTFlash Flood WarningPAHCaldwell, Hopkins3 hr
May 19, 6:32 PM CDTSevere Thunderstorm WarningPAHCaldwell43 min
May 19, 1:59 PM CDTSevere Thunderstorm WarningPAHWayne46 min
May 19, 3:20 PM CDTSevere Thunderstorm WarningPAHRipley40 min
May 19, 3:59 PM CDTSevere Thunderstorm WarningPAHPerry27 min
May 19, 4:01 PM CDTSevere Thunderstorm WarningPAHCarter23 min
May 19, 4:45 PM CDTSevere Thunderstorm WarningPAHCape Girardeau37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.